Oct 082010
 

Over-the-counter painkillers such as aspirin and paracetamol can lead to hearing loss if they are taken often. It is especially young men who risk hearing loss.

A study performed by researchers at among others Harvard University indicates that easily available painkillers can have a negative effect in the form of hearing loss. It is especially young men who need to be aware of this. The study also shows, that the younger the men, the greater the risk of hearing loss.

The study suspects that by taking painkillers at least twice a week, you could double the risk of mild to severe hearing loss by the age of 50. Regular aspirin users under the age of 59 years of age had a 33% higher risk of suffering from hearing loss compared to the non-regular aspirin users. They noticed that men over the age of 60 did not have any association with hearing loss and regular aspirin intake.

Paracetamol/acetaminophen are especially under the spotlight. The study shows that those under the age of 50 who use paracetamol/acetaminophen on a regular basis are 99% more likely to have hearing loss. In other words, the risk of hearing loss is doubled. Those between 50-59 years of age were 38% more likely to have hearing impairments, while those over 60 had a 16% higher risk of developing hearing loss compared to non-users.

The researchers studied data collected from the Health Professionals Follow-up Study of 26,000 men over an 18 year time frame together with a questionnaire about pain medications. Regular use of the drugs was defined as two or more times per week. In the analysis, the results were adjusted for other factors that may affect hearing. These included age, race, body mass index, alcohol intake, folate intake, physical activity, smoking, hypertension, diabetes, cardiovascular disease or elevated cholesterol.

Source: www.heraldsun.com.au

– Thanks to NVRC, Fairfax